Alert archive / Kansas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 254, NWS Dodge City, KS

August 10, 2007Hamilton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 10, 2007, 8:11 PM MDT for Hamilton County, Kansas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2007, 8:11 PM MDT (02:11 UTC)
Expired
Aug 10, 2007, 9:00 PM MDT
In force
49 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Hamilton County, KS

The radar

The Goodland radar (KGLD), 159 km from the middle of the area, began a volume at 02:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.2 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2007-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 311 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2007-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
311 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
3003 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 110211
SVRDDC
KSC075-110300-
/O.NEW.KDDC.SV.W.0254.070811T0211Z-070811T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
811 PM MDT FRI AUG 10 2007

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HAMILTON COUNTY IN SOUTHWEST KANSAS.

* UNTIL 900 PM MDT

* AT 806 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES
  SOUTHWEST OF SYRACUSE...AND MOVING NORTHEAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SYRACUSE...
  KENDALL...
  RURAL RESIDENCES OF HAMILTON COUNTY.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

LAT...LON 3799 10201 3774 10204 3781 10154 3819 10156

$$

KRUSE
2 follow-up statements
000 
WWUS53 KDDC 110225
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
925 PM CDT FRI AUG 10 2007

KSC075-110300-
/O.CON.KDDC.SV.W.0254.000000T0000Z-070811T0300Z/
HAMILTON KS-
825 PM MDT FRI AUG 10 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM MDT
FOR HAMILTON COUNTY...

AT 821 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 5 MILES SOUTHWEST OF SYRACUSE...MOVING NORTHEAST AT 25 MPH.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

LAT...LON 3799 10201 3774 10204 3781 10154 3819 10156

$$

KRUSE
000 
WWUS53 KDDC 110251
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
951 PM CDT FRI AUG 10 2007

KSC075-110301-
/O.EXP.KDDC.SV.W.0254.000000T0000Z-070811T0300Z/
HAMILTON KS-
851 PM MDT FRI AUG 10 2007

...THE SEVERE THUNDERSTORM WARNING FOR HAMILTON COUNTY EXPIRES AT 900
PM MDT...

THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A THREAT TO
LIFE OR PROPERTY...HOWEVER GUSTY WINDS...HEAVY RAIN...AND SMALL HAIL
WILL STILL BE POSSIBLE OVER HAMILTON COUNTY.

LAT...LON 3799 10201 3774 10204 3781 10154 3819 10156

$$

KRUSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 1:56 PM MDT, 6 hours 15 minutes earlier.

Area forecast discussion, Aug 10, 1:56 PM MDT, 6 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
256 PM CDT FRI AUG 10 2007

.DISCUSSION...

DAYS 1-2...

FORECAST CHALLENGES ARE TEMPS OVER THE WEEKEND AND IF HEAT
ADVISORY CRITERIA WILL BE MET. AS THE LARGE ANTICYCLONE ALOFT
CONTINUES, SUBSIDENCE IS BECOMING MORE AGGRESSIVE. THUS, SURFACE
DEW POINTS HAVE BEEN AND WILL CONTINUE TO DROP DURING THE
AFTERNOON HOURS WITH SUBSTANTIAL MIXING OF THE BOUNDARY LAYER.
WITH NIGHTTIME COOLING THERE WILL BE RECOVERY, HOWEVER. WITH MAX
TEMPERATURES FROM 100 TO NEAR 105 AT SOME POINTS AND WITH DEW
POINTS DROPPING INTO THE 50S IN MOST AREA...MOST LOCATIONS WILL
NOT MEET THIS HEAT ADVISORY CRITERIA. HOWEVER, GIVEN THAT WE
ALREADY HAVE A HEAT ADVISORY OUT FOR STAFFORD, PRATT AND BARBER
COUNTIES, HAVE ELECTED TO KEEP IT GOING. LOW TEMPERATURES WILL
STAY AROUND 5 DEGREES ABOVE CLIMATOLOGY, I.E., IN THE UPPER 60S TO
LOWER 70S... AND MAYBE THE MIDDLE 70S IN MY SOUTHEAST CWA.
FORTUNATELY THERE WILL BE SOME WIND TO GIVE SOME RELIEF
(EVAPORATIVE COOLING).

WITH THE HOT TEMPS AND GENERALLY LOW RELATIVE HUMIDITIES, THERE
HAVE ALREADY BEEN SOME WHEAT STUBBLE FIRES. BUT WITH GREEN
VEGETATION SURROUNDING THESE FIRES, SO FAR THEY HAVE BEEN
CONTROLLABLE. BUT WILL HAVE TO MONITOR THE SITUATION AS SOME OF
THE GRASSES WILL BEGIN TO DRY DOWN, THUS INCREASING THE FIRE
DANGER AS THE WEEKEND PROGRESSES.

THE CHANCE FOR MEASURABLE RAINFALL IS VERY LOW. THE WESTERLIES
ARE STRONG ENOUGH AND FAR ENOUGH SOUTH (NORTHERN BRANCH) THAT SOME
HIGH TERRAIN TSRA MAY GET CLOSE TO THE WESTERN BORDER...BUT ONLY
ABOUT A 5 TO 10 PERCENT CHANCE AT MOST.

DAYS 3-7...

A COUPLE OF UPPER AIR DISTURBANCES WILL ROLL EAST...ON THE NORTH
SIDE OF THE LARGE ANTICYCLONE CENTERED ROUGHLY OVER THE DDC CWA.
THESE FAST-MOVING SYSTEMS OVER THE FAR NORTHERN GREAT PLAINS WILL
BRING WEAK FRONTS SOUTH INTO THE CENTRAL PLAINS...THE STRONGEST OF
WHICH REACHING WESTERN KANSAS PERHAPS LATE IN THE DAY WEDNESDAY.
WILL GO WITH 20 POPS OVER THE NORTHWESTERN HALF OF THE CWA WEDNESDAY
NIGHT AND WILL CUT BACK ON HIGH TEMPS A FEW DEGREES ALONG THE I-70
CORRIDOR WEDNESDAY.  THURSDAY THERE MAY BE A BIT OF A RELIEF IN THE
HEAT WITH NORTHEASTERLY TO EASTERLY WINDS NORTH OF THE WEAK FRONT.
AS THE FRONT MOVES THROUGH THE CWA IT WILL BEGIN TO WASH OUT...AND A
RETURN TO WIDESPREAD TRIPLE DIGITS WILL BE POSSIBLE ONCE AGAIN. WILL
GO WITH ABOVE AVERAGE TEMPS IN THE 8-14 DAY FAR EXTENDED AS WESTERLY
TO WEST-SOUTHWESTERLY FLOW SHOULD PERSIST KEEPING A MEAN LEE-TROUGH
AND VERY WARM AIR OVER THE WESTERN HIGH PLAINS AS A RULE.

&&

.AVIATION...

LITTLE AVIATION CONCERN WITH VFR CONDITIONS THROUGHOUT AND MEAN
SURFACE WINDS 180 DEGREES BETWEEN 10 AND 15 KNOTS.  ISOLATED
THUNDERSTORMS MAY DEVELOP LATE THIS AFTERNOON AND EVENING OVER FAR
SOUTHEASTERN COLORADO AND PERHAPS DRIFT INTO FAR WESTERN
KANSAS...HOWEVER SHOULD REMAIN WEST OF KGCK.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  72 103  72 104 /   0   0   0   0
GCK  71 104  71 105 /   0   0   0   0
EHA  68 103  68 104 /   0   0  10   0
LBL  70 105  70 106 /   0   0   0   0
HYS  73 102  73 103 /   0   0   0   0
P28  75 102  75 103 /   0   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 7 PM CDT SUNDAY FOR KSZ066-081-090.

&&

FN07/25
Hazardous weather outlook, Aug 10, 2:26 AM MDT, 17 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
326 AM CDT FRI AUG 10 2007

KSZ030-031-043>046-061>066-074>081-084>090-111000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
326 AM CDT FRI AUG 10 2007 /226 AM MDT FRI AUG 10 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY HAS BEEN ISSUED FOR BARBER, STAFFORD, AND PRATT
COUNTIES TODAY THROUGH SUNDAY 7 PM CDT. IF WORKING OUTSIDE, BE
SURE TO DRINK PLENTY OF LIQUIDS AND TAKE FREQUENT BREAKS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

Nearby

Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.